Hail, Watauga
- When
- July 27, 3:15 PM EST
- Where
- Watauga County, 4 mi W of Matney
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -81.892
An isolated thunderstorm formed over Beech Mountain in Watauga County North Carolina the afternoon of the 26th. Not only did this storm increase to severe levels with quarter size hail reported, it also produced very heavy rainfall (2 to 3 inches) in only a one hour period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated thunderstorm formed over Beech Mountain in Watauga County North Carolina the afternoon of the 26th. Not only did this storm increase to severe levels with quarter size hail reported, it also produced very heavy rainfall (2 to 3 inches) in only a one hour period. This rainfall caused fifteen gravel roads to wash out, and the main road leading into Beech Mountain was blocked by debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 1:27 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT FRI JUL 27 2007 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS TONIGHT. A COLD FRONT WILL ALSO APPROACH THE REGION FROM THE NORTHWEST SATURDAY BEFORE SLIDING THROUGH THE AREA ON SUNDAY. THE FRONT WILL THEN STALL OVER THE CAROLINAS INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA UNTIL 8 PM THIS EVENING. COMBO OF GOOD INSTABILITY INTERACTING WITH APPROACHING UPPER TROF TO PRODUCE SCTD STRONG TO SEVERE STORMS MAINLY ACROSS THE MOUNTAINS ATTM. AS REMNANT OF MCS NOW ENTERING THE WESTERN CWA MOVES INTO HIGH CAPE ENVIRONMENT...EXPECT TSRA COVERAGE TO BECOME A BIT MORE WIDESPREAD THRU LATE THIS AFTERNOON. THUS GOING WITH LIKELY POPS MOUNTAINS AND HIGH CHANCE OUT EAST THRU ABOUT SUNSET. NEXT MAIN S/W OR MCS FEATURE NOW LOOKS TO DIVE SE AND PASS JUST WEST OF THE CWA LATE TONIGHT AND EARLY SAT PER LATEST MODELS. THIS ALONG WITH LOSS OF HEATING MAKES DEGREE OF POP COVERAGE IFFY OVERNIGHT ESPCLY SINCE THE GFS HAS TRENDED DOWN ON PRECIP LATER TONIGHT. ALSO THINK ATMOS WILL LIKELY BE QUITE WORKED OVER FROM THIS AFTERNOON/EVENING SO TWEAKED POPS DOWN TO MAINLY CHANCE EXCEPT WESTERN SLOPES OVERNIGHT. LOWS MAINLY IN THE 60S ALTHO SOME SPOTS MAY BE CLOSER TO 70 GIVEN JUICY DEWPOINTS AROUND. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SURFACE COLD FRONT WILL DRIFT SE TOWARD THE REGION SAT AS ASSOCIATED LEAD S/W PASSES TO THE SOUTHWEST. LOOKS LIKE PENDING EXACT TRACK OF UPPER ENERGY THAT REGION MAY BE LEFT IN AREA OF WEAK LIFT BUT STILL PLENTY OF DEEP RH AHEAD OF THE FRONT. THIS IN CONJUNCTION WITH WEAKER MODEL SCENARIOS SUPPORTS MAINLY SCT CONVECTION SAT ESPCLY JUST AHEAD OF THE FRONT OVER THE NW WHERE WILL RUN WITH LOW LIKELYS. OTRW BUMPED UP HIGHS SOME GIVEN POTENTIAL FOR MORE INSOLATION SAT THAN EARLIER THOUGHT...SO MAINLY 80S TO NEAR 90 PIEDMONT AND 75-80 FAR WEST. TRIMMED POPS BACK ESPECIALLY IN THE EAST ON SATURDAY NIGHT. WENT WITH LOW TEMPERATURES FROM AROUND 60 TO NEAR 70. ADJUSTED POPS UP ON SUNDAY TO MENTION LIKELY WITH GOOD LOW LEVEL CONVERGENCE. H7 LOW CENTER SHOULD AID IN DEEP LAYER ASCENT AND RICHER MOISTURE. HIGHS SUNDAY WILL RANGE FROM MID 70S TO MID 80S. && .LONG TERM /MONDAY THROUGH FRIDAY/... FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS THE 00Z GFS. LOW PRESSURE AND COLD FRONT CONTINUE TO TRAVEL EAST MONDAY...AND SLOWLY DRIFT SOUTHEAST OF THE AREA THROUGH NEXT WEEK. HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SOUTH WEDNESDAY INTO FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS AND PUSH EAST THROUGH EARLY THIS EVENING. THIS WILL PROMPT LOCAL MVFR/IFR CONDITIONS IN AND AROUND TSRA...WITH MAINLY VFR CONDITIONS IN CU ELSEWHERE. INCLUDED HIGHER GUSTS IN TSRA AT ROA EARLY THIS AFTERNOON. EXPECT STORMS TO FADE THIS EVENING WITH LOSS OF HEATING. HOWEVER YET ANOTHER MCS TYPE COMPLEX WILL DROP SE TOWARD THE REGION LATER THIS EVENING WITH MORE SHRA/TSRA POSSIBLE MAINLY WEST. SINCE MODELS SHIFT MAJORITY TO THE WEST DID NOT INCLUDE IN TAFS THIS EVENING. OTRW MORE FOG AROUND IN THE VALLEYS WITH A MIX OF FOG/HZ ELSEWHERE WHERE EARLIER RAINFALL OCCURRED. FOG BREAKS FOR MORE CU AGAIN SAT MORNING WITH IMPROVING CONDITIONS TO VFR BY MID MORNING. A COLD FRONT CROSSES THROUGH THE FORECAST AREA SUNDAY NIGHT. THIS SHOULD BRING A BREAK TO THE CYCLE OF MORNING FOG/AFTERNOON AND EVENING THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH/KK LONG TERM...KK AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT FRI JUL 27 2007 VAZ007-009>020-022>024-WVZ042>045-281745- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-GREENBRIER- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-002-018-281745- ASHE-ALLEGHANY NC-WATAUGA- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ032>035-043>047-058-059-281745- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ003>006-019-020-281745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL PRICES FORK 37.22N 80.50W
07/27/2007 E0.88 INCH MONTGOMERY VA NWS EMPLOYEE
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 4 N STUART 36.69N 80.28W
07/27/2007 E0.75 INCH PATRICK VA TRAINED SPOTTER
NEAR HOWELLS GROCERY ON HWY 8
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT FRI JUL 27 2007 VAZ010>013-WVZ042-272000- WYTHE VA-BLAND VA-GILES VA-MERCER WV-PULASKI VA- 304 PM EDT FRI JUL 27 2007 AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF BLUEFIELD...OR ABOUT OVER CLEAR FORK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... ROCKY GAP...HICKSVILLE AT 310 PM EDT...BLAND AT 315 PM EDT... KIMBERLING AT 320 PM EDT...MECHANICSBURG...LONG SPUR AT 330 PM EDT... WHITE GATE AT 335 PM EDT...GUNTON PARK AT 340 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT FRI JUL 27 2007 NCZ020-272030- YADKIN NC- 324 PM EDT FRI JUL 27 2007 AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER YADKINVILLE...MOVING EAST AT 20 MPH. THE THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SHACKTOWN AT 330 PM EDT...HUNTSVILLE...EAST BEND AT 340 PM EDT... EXPECT SMALL HAIL..WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. SK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL YADKINVILLE 36.13N 80.66W
07/27/2007 E0.88 INCH YADKIN NC PUBLIC
&&
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT FRI JUL 27 2007 VAZ011-272045- GILES VA- 404 PM EDT FRI JUL 27 2007 AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PEARISBURG...OR ABOUT OVER KIMBALLTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...INTERIOR...EGGLESTON AT 410 PM EDT...CASCADES AT 415 PM EDT... MOUNTAIN LAKE...KIRE AT 420 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS WELL AS HEAVY RAINFALL RATES RESULTING IN MINOR FLOODING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
The Knoxville radar (KMRX), 136 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48068, 48069.